Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 142, NWS Tallahassee, FL

November 1, 1997Decatur County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 1, 1997, 7:39 PM EST for Decatur County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 1, 1997, 7:39 PM EST (00:39 UTC)
Expired
Nov 1, 1997, 8:10 PM EST
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Decatur County, GA

The radar

The Tallahassee radar (KTLH), 59 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 1, 8:05 PM ESTThunderstorm Wind 50Faceville, GASevere thunderstorm winds toppled trees and power lines along Georgia Highway 97 near Faceville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 4:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1997-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1997-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
2.5
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 020039 RRA
SVRTLH
GAC087-020110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
739 PM EST SAT NOV 1 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN GEORGIA

   ...DECATUR COUNTY
 
AT 737 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE
DOPPLER RADAR JUST SOUTH OF FACEVILLE MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
ATTAPULGUS                BY 751 PM EST
AMSTERDAM                 BY 755 PM EST
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 4:50 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Nov 1, 4:50 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
450 PM EST SAT NOV 1 1997

APOLOGIZE FOR NOT GETTING A DISCUSSION OUT ANY EARLIER...BUT ITS
BEEN BUSY HERE. FROM WHAT LTL MDL DATA IVE SEEN IT LOOKS LIKE
BRUNT OF WX WITH THIS SYSTEM WILL MOVE THROUGH ERN PORTIONS OF CWA
LATE THIS EVENING/SHORTLY AFT MIDNITE. HAVE GLANCED AT MIAS SFD
AND TEMPS AND POPS LOOK FINE.

MOLLERE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 7:50 PM ESTSevere Thunderstorm WarningTAEGrady45 min
Nov 1, 8:18 PM ESTSevere Thunderstorm WarningTAEDecatur32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.